Illinois, 2020

Flash Flood in Illinois, June 27, 2020

June 27, 2020 · NWS DVN · 1 event in 1 county or zone

A disturbance moving across the eastern Iowa on the 27th produced slow moving showers and thunderstorms across the area. Many of these storms produced torrential rainfall which caused flash flooding in Whiteside County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance moving across the eastern Iowa on the 27th produced slow moving showers and thunderstorms across the area. Many of these storms produced torrential rainfall which caused flash flooding in Whiteside County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 27, 5:41 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 27, 5:41 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
641 PM CDT Sat Jun 27 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 238 PM CDT Sat Jun 27 2020

A cluster of showers and isolated storms have developed in
portions of the eastern IA. SPC mesoscale analysis indicated no
shear but CAPE has built up to 3000 J/kg. PWAT's were 1.5+ inches
in our south half. Therefore, pulse storms will occur with rather
slow moving storms with torrential rainfall. Isolated strong wind
gusts are possible in stronger pulse storms with SPC having a
marginal risk for severe near and south of I-80. Freezing levels
are 14-15k ft so hail threat appears low.

Stationary front extended from near Omaha to Milwaukee.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 238 PM CDT Sat Jun 27 2020

Isolated to scattered showers and storms expected in the short
term with little if any shear but plenty of moisture available for
heavy rain in pulse storms. A marginal risk for severe storms is
in place for much of the cwa through Sunday. The main risk will be
isolated strong wind gusts in heavier storms. I will maintain
30-40 pct pops through Sunday. Lows around 70. Highs well in the
80s to near 90.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 238 PM CDT Sat Jun 27 2020

Key Message: Mainly Unchanged

1) Seasonally normal summertime heat and humidity will persist, with
daily chances for showers and storms

2) Temperatures for the most part will be between 85 and 90 degrees
through next Saturday, with heat indices reaching into the low to
mid 90s, with a few isolated bouts of upper 90s possible Monday PM.

Forecast details...

The pattern will remain fairly stagnant; with troughing east and
west and ridging over the central portion of the country. Forecast
wind speeds all week are essentially between calm and 10 MPH, at
times maybe up to 15 MPH. Seasonal heat and humidity levels will
persist throughout the week with highs in the mid 80s to around 90
in some places. Dew points will be in the upper 60s to mid 70s.
Daily afternoon and early evening heat index values will peak in the
lower to mid 90s.

Given the moisture-laden air mass in place, diurnal heating alone or
any surface boundary or remnant outflow boundary will be sufficient
for the development of a shower or storm. Therefore, the forecast
blend has daily chances (mainly isolated to scattered... 20 to 50)
for convection through much of the extended. Currently the forecast
blend has the best chances (60 to 70 likely pops) for Tuesday
afternoon when some models bring an upper level wave over the area.
Despite the daily precip chances, there will be several dry hours to
be had. Also of note is that any storm that does develop will have
the potential to produce brief heavy rainfall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 631 PM CDT Sat Jun 27 2020

VFR to prevail through tonight with SCT clouds and light winds.
There is potential for areas of ground fog to develop with the
very moist low-level conditions. For now have MVFR fog at KCID,
KMLI, and KBRL. Confidence is very low on the spatial extent and
severity of the fog at this lead time. On Sunday, daytime
instability could lead to another round of scattered storms with
best chances during the afternoon.

&&

.HYDROLOGY...
Issued at 1048 AM CDT Sat Jun 27 2020

Upgraded the Flood Watches on the Mississippi River at Gladstone
and Burlington to Flood Warnings this morning. Confidence has
increased that they will at least surpass flood stage within the
next 42 to 54 hours, due in part to all ensemble members pointing
in that direction. Both locations are currently forecast to crest
about 3 to 6 inches above their respective flood stages. Locations
downstream will need to be monitored for future rises and possible
flooding.

At Keithsburg, there remains some uncertainty in routed flow, and
thus have maintained the Flood Watch for this site.

Tributary river forecasts this morning have remained essentially
unchanged. Minor to moderate flooding continues on parts of the
Cedar and Iowa rivers, and Major Flooding is still forecast for
the Wapsipinicon River at De Witt.

An active pattern will linger over the region for the next week or
so. While widespread heavy rains are not anticipated at this time,
some locally heavy rains will be possible, which may result in
continued or new flooding concerns. It should also be noted that
there will be plenty of dry, rain free, hours as well.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...14
AVIATION...Uttech
HYDROLOGY...14
Hazardous weather outlook, Jun 27, 1:56 PM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
256 PM CDT Sat Jun 27 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
256 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms can be expected this afternoon and
evening. The main risk from these storms are torrential rainfall
and strong wind gusts. There is a marginal risk for severe storms
near and south of Interstate 80.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms are again expected on Sunday. There is a
marginal risk for severe storms across the entire outlook area.
The main risks will be torrential rainfall and strong wind gusts.

There will be periodic storm chances next week, with plenty of
dry hours as well. It is too early to assess any potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

Haase

In the hours before

Local storm report, Jun 27, 3:36 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       1 SSW NORTH LIBERTY     41.73N 91.62W
06/27/2020  M2.09 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL NOW OVER 2 INCHES WITH NORMAL
            STREET FLOODING OCCURRING.

&&
Special weather statement, Jun 27, 3:52 PM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
452 PM CDT Sat Jun 27 2020

IAC011-095-272245-
Benton-Iowa-
452 PM CDT Sat Jun 27 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BENTON
AND NORTHWESTERN IOWA COUNTIES UNTIL 545 PM CDT...

At 451 PM CDT, strong thunderstorms were clustered near Belle
Plaine, or 9 miles west of Marengo. The storm is nearly stationary.
Up to 2 inches of rain has fallen.

Locations impacted include...
Belle Plaine, Victor, Luzerne and Koszta.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

LAT...LON 4194 9230 4192 9209 4172 9223 4172 9230
TIME...MOT...LOC 2151Z 273DEG 0KT 4183 9225

Haase
Special weather statement, Jun 27, 4:01 PM CST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
501 PM CDT Sat Jun 27 2020

ILC109-272245-
McDonough-
501 PM CDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDONOUGH COUNTY
UNTIL 545 PM CDT...

At 500 PM CDT, a strong thunderstorm was located over Adair, or 8
miles southeast of Macomb, moving east at 10 mph.

Torrential rainfall is expected and winds in excess of 40 mph are
possible with this storm.

Locations impacted include...
Macomb, New Philadelphia, Adair and Pennington Point.

Minor flooding of low lying areas, creeks, streams and urban areas
is possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4035 9067 4042 9071 4053 9045 4033 9045
TIME...MOT...LOC 2200Z 248DEG 10KT 4042 9054

Uttech
Local storm report, Jun 27, 4:08 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HEAVY RAIN       1 NNE OAKDALE           41.71N 91.59W
06/27/2020  M2.70 INCH       JOHNSON            IA   TRAINED SPOTTER

            CURRENTLY NOT RAINING.

&&
Special weather statement, Jun 27, 8:19 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
919 PM CDT Sat Jun 27 2020

ILC195-280300-
Whiteside-
919 PM CDT Sat Jun 27 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WHITESIDE COUNTY
UNTIL 1000 PM CDT...

At 918 PM CDT, a strong thunderstorm was located over Sterling. The
storm is nearly stationary.

Torrential rain is expected and winds in excess of 30 mph are
possible with this storm.

Locations impacted include...
Sterling, Rock Falls, Emerson, Yeoward Addition, Whiteside County
Airport, Galt, Grimes Addition, Douglas Park, Agnew and Como.

This includes Interstate 88 between mile markers 38 and 44.

Minor flooding of low lying areas, creeks, streams and urban areas
is possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4172 8971 4179 8981 4187 8963 4173 8963
TIME...MOT...LOC 0218Z 072DEG 3KT 4180 8966

Uttech
Local storm report, Jun 27, 8:50 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 PM CDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       STERLING                41.80N 89.69W
06/27/2020  U0.00 INCH       WHITESIDE          IL   PUBLIC

            EXTREMELY HEAVY RAINFALL WITH 100 YARD
            VISIBILITY. DITCHES FULL WITH WATER PONDING
            ON THE ROAD.

&&

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Whiteside

When
June 27, 8:58 PM CST to 11:58 PM CST
Where
Whiteside County, 2.95 mi SSE of Penrose to 3.25 mi NE of Sterling
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.840, -89.650

Law Enforcement report that water was over Polo Road just south of Fulfs Road. The road was being closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898916.